Jump to content

Just Started Maintenance fo NSCLC


snowmom

Recommended Posts

I have NSCLC in my right lung that is inoperable since I also have a lesion on my pericardium (spread to pericardium is why I'm stage 4). Both tumors have the same genetics so we decided that systemic therapy was the way to go. Some smaller nodules in the right lung but other metastases.  I flew through 4 infusions with carboplatin/pemetrexed/pembrolizumab with essentially no side-effects. CT scan showed no progression but no regression either. Started maintenance in September and just had my second infusion without the carboplatin. For the first time, I'm starting to have side effects. They begin 3 to 4 days after my infusion and last for about 5 - 7 days: fairly constant feeling of intense hunger and nausea at the same time, burning scalp irritation with a real bum in hair loss, intermittent gastrointestinal symptoms (sometimes diarrhea, sometimes constipation, sometimes just gas pain), indigestion, mild headaches, and a general feeling that I'm not well.  In the grand scheme of things I do feel lucky and I know my side effects could be worse but I am totally taken back by the fact that things seemed to get worse after the carboplatin was dropped. I've been told to plan on 2 years of maintenance and I'm trying to figure out what - if any - pattern I might expect. I know that everyone is different, that things change, and that there are cumulative effects with chemo but has anyone had a similar experience or have any thoughts on what might be going on?

Link to comment
Share on other sites

Snowmom,

In my experience, you are having some really weird side effects. One would think you’d have these side effects including hair loss with Carboplatin. To lose your hair and start all the GI problems on stopping Carboplatin is really unexpected. So I don’t have a clue about what is going on. 

Stay the course. 

Tom

Link to comment
Share on other sites

Tom,

Thanks, Tom. The side effects themselves are not that strange - except for the weird scalp thing. I haven't totally lost my hair. What happens is that there is a sharp increase in hair loss along with the scalp irritation then, as the irritation subsides over about a week, the hair loss also lessens. I was blessed with an abundance of hair so we'll see what gives out first.  It's the unexpected onset of the side effects after dropping carboplatin that have me frustrated.  At the moment we are chalking this up to the cumulative effect of chemo. I have another infusion on the 21st so I will see if the pattern repeats or changes. What I would like to know from those of you who have been on chemo long-term is whether one eventually develops a pattern of response post infusion - one that repeats each time  - or if every infusion brings new surprises.

Link to comment
Share on other sites

Snowman,

I had 18 infusions of Taxol and Carboplatin. My side effects were as regular as sunrise appearing the same number of hours after each infusion. The duration and intensity of each side effect was the same from infusion to infusion. Thus, when I learned to plot side effect onset on the calendar, I could project my down time and schedule near normal life events. 

Hope the hair thing resolves. 

Stay the course. 

Tom

Link to comment
Share on other sites

Thank-you! This is not my first rodeo - I had breast cancer twice but never chemo and I’m trying to make sense of it. By profession I’m a medical writer so I don’t lack for medical information - what I need is the practical. I appreciate you sharing your experience.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.